Euglycemic Diabetic Ketoacidosis Induced By Empagliflozin in a Patient with Type II Diabetes

Presentation Number: SAT 605
Date of Presentation: April 1st, 2017

David DeCoskey* and Ying Hu
Geisinger Medical Center, Danville, PA

Abstract

Title: Euglycemic Diabetic Ketoacidosis associated with empagliflozin in a patient with Type 2 Diabetes

David J Decoskey, DO; Ying Hu MD, PhD,

1 Department of Internal Medicine, 2 Department of Endocrinology. Geisinger Medical Center, Danville PA 17821

Background: Sodium-glucose co-transport 2 (SGLT2) inhibitors are a relatively new class of glucose lowering medications that are approved for use in patients with type 2 diabetes mellitus (T2DM). Since the first SGLT2 inhibitor was approved in 2013, several cases of diabetic ketoacidosis (DKA) have been reported in association with use of these medications. Here we report a case of DKA that occurred in a patient receiving treatment with the SGLT2 inhibitor empagliflozin.

Clinical case:

A 56-year-old female with T2DM, hypertension, and rectal prolapse was admitted to the hospital with severe abdominal pain following resection of a rectal polyp 6 days prior to presentation. She was found to have MRSA bacteremia, multiple small hepatic abscesses, and right portal vein thrombosis. Laboratory studies revealed findings suggestive of euglycemic DKA: serum glucose 190 mg/dl, anion gap 29 mmol/l, CO2 13 mmol/L, normal lactic acid. Urine glucose > 1000 mg/dL, and urine ketone 80 mg/dL. Her A1c was 6.5 %, indicating adequate outpatient glycemic control. When serum glucose was 141, her C peptide was 3.9 (reference: 1.1-4.4 ng/ml) indicating adequate endogenous insulin. She was treated with antibiotics, anticoagulation, IV fluids, and insulin. DKA resolved. Outpatient medications included metformin 500 mg twice daily and empagliflozin 25 mg daily. Empagliflozin was discontinued. She was discharged on insulin glargine, repaglinide, and metformin. Shortly after, repaglinide and glargine were both discontinued, and her diabetes was controlled with metformin monotherapy.

Discussion:Euglycemic DKA is defined by normal serum glucose in the setting of other biochemical abnormalities consistent with DKA. SGLT-2 inhibitors may cause DKA via indirect inhibition of insulin release (secondary to glucose reduction as a result of increased renal glucose excretion) and direct stimulation of glucagon secretion from pancreatic alpha cells. The patient’s diabetes was well controlled prior to her hospital admission. The patient’s DKA was likely precipitated by infection and concurrent empagliflozin use. The increased renal glucose excretion might have led to significant serum glucose reduction, resulting in euglycemia in this patient.

Conclusion: Patients treated with SGLT2 inhibitors can develop euglycemic DKA, which often may be unrecognized due to absence of severe hyperglycemia. Lack of recognition of this could contribute to significant morbidity in this patient population. This case highlights the importance of appropriate medication selection and education regarding the risks and benefits of therapy.



 

Nothing to Disclose: DD, YH